ReoLaus study identifies factors influencing BMD loss after denosumab discontinuation
Postmenopausal women who are younger, have higher levels of the bone turnover marker sCTX, and did not receive zoledronate prior to initiating denosumab treatment have an elevated risk of significant bone mineral density (BMD) loss 1 year after denosumab discontinuation, according to results of the ReoLaus* Bone Project presented at EULAR 2019.
The study assessed 71 postmenopausal women who had stopped denosumab treatment after a mean 7.7 injections (mean age 63.8 years, mean BMI 23.8 kg/m2). Of these, 8.45 percent had previous exposure to corticosteroids, while 22.54 percent had previous exposure to aromatase inhibitors.
Approximately 17.25 months after the last denosumab treatment, 30 patients had experienced a significant loss in lumbar spine BMD (>3.96 percent) compared with their BMD at the end of denosumab treatment.
Compared with patients who did not experience this loss in BMD (stable group), those who did were younger when they initiated denosumab treatment (mean, 61.4 vs 65.5 years; p=0.034) and had higher levels of the bone turnover marker sCTX (mean, 644.7 vs 474.1 ng/mL; p=0.005). [EULAR 2019, abstract OP0085]
None of the patients who experienced >3.96 percent BMD loss had received zoledronate before initiating denosumab therapy compared with 12 percent of patients in the stable group (p=0.047).
“Our study suggests that being younger, having higher bone turnover markers, and not having received zoledronate before denosumab introduction increase the risk of BMD loss following discontinuation of denosumab,” said study author Dr Bérengère Aubry-Rozier from Lausanne University Hospital, Lausanne, Switzerland.
“Our results support the use of denosumab after a bisphosphonate to reduce the BMD loss at its discontinuation, and close monitoring of sCTX to maintain levels below the upper limit of the normal range for premenopausal women,” she said.
The number of denosumab injections and bone turnover marker and BMD values during denosumab treatment did not differ between those who later experienced >3.96 percent BMD loss and those in the stable group. Upon discontinuation of denosumab, 59 percent of patients received zoledronate, 24 percent received alendronate, while 3 percent received other medications and 14 percent received none, though the use of bisphosphonates did not significantly differ between those who had >3.96 percent BMD loss and those in the stable group (p=0.39).
Bone turnover marker (sCTX) values measured a median 7.5 months after the last denosumab injection and prior to bisphosphonate therapy did not differ between those who later experienced >3.96 percent BMD loss and those in the stable group (592 vs 379 ng/mL; p=0.06). Conversely, sCTX values measured a median 12.8 months after initiating bisphosphonate therapy were higher in the group that experienced >3.96 percent BMD loss compared with those in the stable group (537 vs 336 ng/mL; p=0.009). The incidence of new fractures was low (0.18 per patient) and comparable between the two groups.
“There has previously been a lack of evidence related to the risk of fracture following discontinuation of denosumab and measures to prevent it,” said EULAR President Professor Hans Bijlsma, who was not affiliated with the study. “[W]e welcome these data that will contribute to our understanding in this area,” he said.